Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2000, 6:53 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 11, 2000, 6:53 PM CDT (23:53 UTC)
- Expired
- May 11, 2000, 7:25 PM CDT
- In force
- 32 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Black Hawk County, IA, Bremer County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:00 PM CDT | Hail 1.75 | Janesville, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 6:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
737 WUUS53 KDMX 112353 SVRDSM IAC013-017-120030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 653 PM CDT THU MAY 11 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA BREMER COUNTY IN NORTHEAST IOWA * UNTIL 725 PM CDT * AT 653 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER JANESVILLE...OR ABOUT 11 MILES NORTHWEST OF WATERLOO...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR READLYN AROUND 710 PM CDT 7 MILES SOUTH OF SUMNER AROUND 720 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4292 9256 4253 9257 4253 9210 4291 9210 JOHNSON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:10 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, May 11, 3:10 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT THU MAY 11 2000 SHORT TERM...TRIPLE POINT IS STARTING TO SHOW ITS HAND IN THE VSB IMAGERY...NR SLB OR STORM LAKE. MOST LIKELY INIT AREA SHOULD BE FROM THAT LOCATION TWDS ALO AND JUST TO THE N. 18Z DSM GOES SOUNDER SOUNDING CAPE WAS 4200 WITH A CIN OF 100. SPICKARD IS EVEN MORE INTERESTING BUT NOT REALITY. CU FLD OVRHD IS THICKENING ABIT WITH RECORD HIGH AT HAND. CAP IS IN PLACE S OF IMAGERY WRMFNT. XPCG DVLPMT VCNTY TRIPLE PT BTWN 6 TO 9 PM. LONGER TERM...NEW MESOETA AND MORE SUBTLY THE 12Z ETA DVLPS CONVECTIVE FEEDBACK OVR ERN IA AND ROLLS IT TWD CHI TNGT. THUS A COMPLEX SIMILAR TO LAST NGT IS XPD OVR ERN PTN CWA EWD. PUSH OF SFC NWLY FLOW SLOWS TMR AS UPR SUPPORT LIFTS ACRS MN. MORE CONVECTION THEN PSBL ACRS SERN IA TMR. CD SURGE ARRIVES FRI NGT AND SAT WITH SOME THREAT OF SHWRS ACRS NRN CWA AS H8 TMP GOES TO ZERO BY 48HRS NKRN CWA. OPTTED TO LEAVE OUT OF FCST ATTM. PREV FCST TMPS MATHCED WELL WITH SUGGESTED NUMBERS. WL NOT XTEND WND ADVISORY. .DSM...NONE MYERS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:25 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 30 min |
| May 11, 6:48 PM CDT | Tornado Warning | DMX | Butler | 17 min |
| May 11, 6:56 PM CDT | Tornado Warning | DMX | Black Hawk | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.